Georgia, 2021Damaging Wind in Georgia, August 12 to 16, 2021
August 12 to 16, 2021 · NWS CAE · 1 event in 1 county or zone
Deep, moist southerly flow combined with daytime solar heating and a passing upper-level trough produced isolated and short-lived severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep, moist southerly flow combined with daytime solar heating and a passing upper-level trough produced isolated and short-lived severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 1:52 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 12, 1:52 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Thu Aug 12 2021
.SYNOPSIS...
Isolated to scattered showers and thunderstorms will develop
each afternoon through Saturday. A weak frontal boundary will
approach from the north as tropical moisture into the region
late this weekend and early next week. This will support high
chance to likely rain chances through the remainder of the
forecast. Temperatures will be near normal through Saturday with
below normal daytime highs from Sunday to Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers developing across the area although RAP soundings
indicate a fairly significant layer of dry air in the mid-levels
which will limit upscale growth through the afternoon. In
addition 700mb temps are around 10C indicating capping persists,
especially across the northern forecast area. Expect the trend
of widely scattered showers through the afternoon to continue
with an isolated storm possible mainly in the lower CSRA.
Shortly after sunset tonight, any convection will dissipate,
remaining dry through the overnight. Temperatures remain similar
to the past few days with highs in the low to mid 90s and lows
in the low to mid 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
500mb ridging into the forecast area will generally limit
convective coverage and strength through Saturday. Still, deep
moisture over the region and daytime heating will allow
afternoon showers and thunderstorms to develop, dissipating in
the evening. There may be a weak shortwave that moves into the
western FA on Friday afternoon proving higher rain chances
across the western half of the cwa.
Saturday may have higher afternoon thunderstorm coverage. There
may be some additional convergence ahead of a weak frontal
boundary and slightly deeper moisture over the area. The threat
for severe weather is low but we can't rule out an isolated
severe storm each afternoon, a pretty typical threat for the
time of year. The bigger issue on both days may revolve around
the periods of heavy rainfall due to slow storm movement.
It will be another warm day on Friday with temperatures
reaching the middle 90s in most area. Expect slightly cooler
temperatures on Saturday, but highs still reach the lower 90s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A weak frontal boundary will move into the region from the
northwest late this weekend and stall north of the FA. Fred
will approach the Southern US late this weekend and early next
week bringing deeper moisture to the forecast area. Between the
two features this will lead to greater rain chances for Sunday
into Wednesday. There may be a threat for heavy rainfall and
river flooding next week depending on the eventual inland
track of Fred. Temperatures through much of the long term will
be below normal as extensive cloud cover limits heating.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions through the period.
Some showers developing across the area but are encountering
some mid-level dry air so thunderstorm development will be
limited. As a result, have kept the mention of TS out of all
terminals. Scattered cloud deck around 4kft will dissipate after
sunset with some thin high clouds over the area. Widespread fog
not expected once again tonight as crossover temps are a degree
or two lower than yesterday so favored mostly persistence with
fog developing at AGS late tonight. Kept MVFR VSBYs but may see
TEMPO IFR, but confidence was not high enough just yet to
include it.
EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly
afternoon and evening convection through Monday. Early morning,
patchy fog is also possible.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Aug 12, 4:22 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
522 AM EDT Thu Aug 12 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
522 AM EDT Thu Aug 12 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 3:52 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
452 PM EDT Thu Aug 12 2021
GAZ063-122130-
McDuffie GA-
452 PM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southern McDuffie
County through 530 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomson. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomson, Boneville, Autney, Sweetwater Park, Arties Pond Public
Fishing Area, McDuffie County Fire Department, Adamsville, Thomson
Fire Department and McDuffie Regional Medical Center.
This includes Interstate 20 in Georgia between mile markers 168 and
170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3353 8257 3335 8231 3331 8237 3332 8241
3334 8244 3334 8250 3336 8253 3335 8255
3341 8255 3347 8259
TIME...MOT...LOC 2052Z 213DEG 1KT 3337 8251
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HCSpecial weather statement, Aug 12, 4:06 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
506 PM EDT Thu Aug 12 2021
GAZ064-065-SCZ018-122130-
Richmond GA-Columbia GA-McCormick SC-
506 PM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of east central
Columbia, north central Richmond, southwestern Edgefield, western
Aiken and southern McCormick Counties through 530 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Evans. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grovetown, Evans, Martinez, Fort Gordon, Riverwood, Summerville,
Augusta Mall, Daniel Field, Village Plaza Shopping Center, Augusta
National Golf Club, West End Augusta, Westover Memorial Park,
Blanchard Park, Savannah Rapids Park, Westmont, River Island,
Bellevue Memorial Gardens, Westport, Forest Hills and Eisenhower
Park.
This includes the following highways...
Interstate 20 in Georgia between mile markers 188 and 201.
Interstate 520 in Georgia between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3363 8215 3360 8211 3358 8209 3358 8208
3355 8204 3350 8199 3349 8199 3340 8215
3354 8229
TIME...MOT...LOC 2105Z 234DEG 1KT 3352 8214
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HCThunderstorm Wind, Columbia
- When
- August 12, 4:15 PM EST to August 16, 4:18 PM EST
- Where
- Columbia County, 1.5 mi SSW of Evans
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.510, -82.140
Photo received from Broadcast Media of a tree down at a business located off of Belair Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 12, 20212 deaths · 2 events
- Damaging Wind and Lightning Strikes in New York, August 12, 20211 death · 6 injured · $153,000 · 52 kt wind · 3 events
- Dense Fog in Maine, August 12, 20211 death · 1 event
- High Wind in Minnesota, August 12, 20211 death · 1 event
- Flash Flood and Flood in Illinois, August 12 to 13, 2021$12 million · 1 in hail · 4 events
- Flash Flood in New Mexico, August 12, 2021$750,000 · 1 event
- Damaging Winds in Pennsylvania, August 12, 20212 injured · $95,000 · 52 kt wind · 25 events
- Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2021$25,000 · 55 kt wind · 60 events
- Flooding in Alaska, August 12 to 14, 2021$346,000 · 2 events
- Hail in Kansas, August 12, 2021$275,000 · 1.5 in hail · 4 events
- Damaging Winds in Michigan, August 12, 2021$250,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 12, 2021$116,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966472.